Lake-Effect Snow, Emmet
- When
- January 16, 3:00 PM EST to January 17, 2:00 AM EST
- Where
- Emmet forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 45.588, -84.981 (the zone’s center; the record gives no point)
This was another west-southwest lake effect event (at least initially), enhanced by a near-stationary area of low pressure over northern Lake Michigan. |The weak low pressure area would eventually drift south, impacting the Grand Traverse Bay region.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
This was another west-southwest lake effect event (at least initially), enhanced by a near-stationary area of low pressure over northern Lake Michigan. Heavy snow fell on the evening of the 16th, with 10 inches of new snow in Petoskey and Pellston.|The weak low pressure area would eventually drift south, impacting the Grand Traverse Bay region. Honor, Lake Ann, Suttons Bay, and Traverse City all ended up with double-digit snowfall totals, with Lake Ann topping the list at 18 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jan 16, 12:33 PM EST, 2 hours 27 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1233 PM EST SAT JAN 16 2016
.UPDATE...
ISSUED AT 955 AM EST SAT JAN 16 2016
NORTHWEST FLOW LAKE EFFECT SNOW BANDS WELL UNDERWAY AT THE MOMENT.
ADJUSTED SNOW AMOUNTS UP IN FAVORED LOCALS...TO GENERALLY 2 TO 3
INCHES FOR TODAY...ALTHOUGH PROBABLY A FEW LOCALLY HIGHER AMOUNTS. WINDS
DO SLOWLY VEER THROUGH THE DAY TOWARD THE WEST WHICH SHOULD KEEP
TOTALS FROM GETTING TOO OUT OF HAND. ISSUED A SPECIAL WEATHER
STATEMENT EARLIER TO HIGHLIGHT LOWERED VISIBILITIES. IT COULD GET
INTERESTING TOWARD EVENING WHEN WE GET INTO CONVERGENT WESTERLY
BANDS CENTERED FROM NORTHERN LEELANAU...ANTRIM AND OTSEGO
COUNTIES ON NORTH UP TO NEAR THE STRAITS OF MACKINAC. WINTER
WEATHER ADVISORIES START UP AT 7 PM WHICH MAY BE A CLOSE
CALL...AND MAY HAVE TO START THEM A LITTLE EARLIER DEPENDING UPON
LAKE BAND EVOLUTION THIS AFTERNOON.
&&
.NEAR TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 253 AM EST SAT JAN 16 2016
SURFACE LOW CENTER AND BACK EDGE OF SYNOPTIC PRECIP CONTINUE TO EXIT
EAST THRU LAKE HURON INTO FAR SE ONTARIO EARLY THIS MORNING. N/NW
FLOW MULTI-BAND LAKE ENHANCED SNOW SHOWERS HAVE DEVELOPED UPSTREAM
OVER UPPER MICHIGAN PER KMQT 88D LOOP...WITH SUBSTANTIALLY WEAKER
AND LESS ORGANIZED LAKE BANDS TRYING TO TAKE SHAPE ACROSS WRN
PORTIONS OF OUR CWA WHERE MID LEVEL MOISTURE IS STILL JUST BARELY
REACHING THE -10 C ISOTHERM. THIS WILL LIKELY CHANGE OVER THE NEXT
FEW HOURS AS ONGOING CAA PUSHES OUR ENTIRE SOUNDING INTO MUCH COLDER
TERRITORY. OUR ATTENTION NOW TURNS TO THE EVOLUTION OF WHAT APPEARS
TO BE AN EXTENDED LAKE ENHANCED SNOW EVENT SETTING UP FOR THIS
WEEKEND AND INTO EARLY NEXT WEEK.
850 MB TEMPS QUICKLY FALL INTO THE NEGATIVE TEENS TODAY WITH ONGOING
CAA...AND THEN FURTHER DROP INTO THE NEGATIVE LOWER 20S LATER
TONIGHT AS A RATHER IMPRESSIVE CLOSED UPPER LOW DROPS INTO THE NRN
GREAT LAKES. SHARP LAKE AGGREGATE SURFACE TROUGH BECOMES FURTHER
ENHANCED IN RESPONSE TO THE ARRIVAL OF THIS UPPER LEVEL FEATURE
TONIGHT...LIKELY SETTING UP ACROSS OUR NRN CWA AND HOLDING THERE
THRU MUCH OF SUNDAY AS WELL. TRAJECTORY OF LAKE BANDS IS DIFFICULT
TO FORECAST WHEN THIS TYPE OF SHARP LOW LEVEL TROUGHING SETS UP
OVERHEAD...BUT IT ALSO PROVIDES RATHER POTENT LOW LEVEL CONVERGENCE
TO AID IS PRECIP PRODUCTION. CERTAINLY LAKE EFFECT SNOW SHOWERS WILL
STEADILY INCREASE IN AREAL COVERAGE AND INTENSITY TODAY WITH ONGOING
CAA...BUT NEW SNOW AMOUNTS WILL LIKELY BE MINOR (I.E. AN INCH OR
TWO). AREAL COVERAGE AND INTENSITY WILL INCREASE TONIGHT WITH THE
ARRIVAL OF THIS UPPER LOW AND ASSOCIATED SYNOPTIC MOISTURE.
INVERSION HEIGHTS INCREASE TO AROUND 7 KFT IN RESPONSE...WITH
DESCENT ASCENT SETTING UP WITHIN THE DENDRITIC GROWTH ZONE. WE DO
NOT DEVELOP AN ISOTHERMAL LAYER WITHIN THE ZONE...BUT STILL EXPECT
TO SEE SNOWFALL RAMP UP TONIGHT. WINDS BECOME MORE WESTERLY BY
TONIGHT ACROSS NRN LWR MICHIGAN...BUT REMAIN GENERALLY NW ACROSS ERN
UPR MICHIGAN IN THE VCNTY OF THE LAKE AGGREGATE TROUGH. NRN CHIPPEWA
COUNTY AS WELL AS THE TIP OF THE MITT COUNTIES AND MUCH OF NW LWR
MICHIGAN WILL SEE NEW SNOW AMOUNTS OF 2 TO 4 INCHES TONIGHT...WITH
MORE ACCUMULATING SNOW EXPECTED INTO SUNDAY.
IN COORDINATION WITH MQT AND GRR...WILL ISSUE ADVISORIES FOR THE
ABOVE OUTLINED AREAS STARTING TONIGHT AND CONTINUING INTO
SUNDAY...WITH NEW SNOW AMOUNTS FOR THIS TIME PERIOD REACHING 6 TO 9
INCHES (LOCALLY HIGHER AMOUNTS POSSIBLE). TEMPS TODAY WILL RANGE
FROM THE MID TO UPPER TEENS IN ERN UPR MICHIGAN TO THE 20S ACROSS
NRN LWR MICHIGAN. LOW TEMPS TONIGHT WILL RANGE FROM THE SINGLE
DIGITS ABOVE ZERO IN ERN UPR MICHIGAN TO THE LOWER TEENS FOR NRN LWR
MICHIGAN.
&&
.SHORT TERM...(SUNDAY THROUGH MONDAY NIGHT)
ISSUED AT 253 AM EST SAT JAN 16 2016
SUNDAY AND MONDAY...A VERY COLD STRETCH OF WEATHER EXPECTED ACROSS
NORTHERN MICHIGAN THROUGH THE PERIOD...AS A DEEP UPPER TROUGH
SETTLES INTO THE GREAT LAKES REGION. 850MB TEMPS IN THIS FLOW FALL
FROM NEARLY SEASONAL READINGS AROUND -16C ON SATURDAY TO -24C SUNDAY
AND MONDAY. THIS WILL FORCE AFTERNOON HIGHS TEMPERATURES TO REMAIN
BETWEEN 10 AND 15 DEGREES BOTH DAYS WITH OVERNIGHT LOWS IN THE
SINGLE DIGITS.
SUNDAY THROUGH MONDAY WILL ALSO BE A SNOWY PERIOD ACROSS NORTHERN
MICHIGAN...THE COMBINATION OF LAKE INFLUENCES AND SYNOPTIC SCALE
FORCING. 500/300MB QVECTORS SHOWING CONVERGENCE CENTERED OVER THE
NRN LAKES INTO SUNDAY AFTERNOON IN RESPONSE TO APPROACHING UPPER
TROUGH...AND AGAIN MONDAY AS THE UPPER TROUGH PUSHES EAST OF THE
REGION. MODEL SOUNDINGS AND MSTR PROGS SHOWING THE BEST MSTR
AVAILABLE SUNDAY IN ADVANCE OF APPROACHING UPPER LOW WITH 850/500MB
RH AROUND 80-90PCT...BEFORE DRYING TO 50-60 PCT MONDAY. LAKE
INFLUENCES WILL ALSO CONTINUE THROUGH THE PERIOD WITH STRONG OVER
LAKE INSTABILITY AS 850MB TEMPS FALL TO -24C. MODEL SOUNDINGS SHOW
DEEPEST INVERSION HEIGHTS OVER 8K FEET SUNDAY AFTERNOON AND NIGHT
BEFORE SLOWLY LOWERING TO UNDER 5500FT MONDAY NIGHT. SHIFTING WINDS
EARLY SUNDAY WILL LIMIT SNOWFALL OVER THE WRN LAKES THROUGH THE
MORNING...BEFORE WINDS GENERALLY SET UP WEST-NORTHWEST THROUGH THE
REST OF THE FORECAST PERIOD. OVERALL WILL CONTINUE CURRENT FORECAST
TRENDS...WITH SNOW FOR THE ENTIRE FORECAST AREA SUNDAY. HIGHEST POPS
SUNDAY WILL BE OVER NW LOWER DUE TO LAKE INFLUENCES WITH ADVISORY
TYPE SNOWFALL AMOUNTS EXPECTED TO CONTINUE. WILL CONTINUE HIGH POPS
OVER THE WRN LAKES MONDAY...BECOMING MORE SCATTERED OVER THE ERN
LAKES DURING THE AFTERNOON AS DRIER MID LVL AIR MOVES INTO THE
STATE. CURRENTLY ENOUGH LIFT AND MSTR FOR AROUND 3-5 INCHES FOR THE
ERN LAKES THROUGH THE PERIOD...WITH AROUND 10 INCHES OVER THE WRN
LAKES.
&&
.LONG TERM...(TUESDAY THROUGH FRIDAY)
ISSUED AT 253 AM EST SAT JAN 16 2016
TUESDAY THROUGH FRIDAY...A MUCH QUIETER PERIOD IS EXPECTED ACROSS
THE REGION...ESPECIALLY WHEN COMPARED TO THE BEGINNING OF THE WORK
WEEK.
AT THE SURFACE...HIGH PRESSURE WILL BE THE MAIN INFLUENCE THROUGH
THE PERIOD...EXCEPT FOR A WEAKLY ORGANIZED CLIPPER SYSTEM SWEEPING
ACROSS ONTARIO ON THURSDAY. AT UPPER LVLS...THE DEEP 500MB TROUGH
CENTERED OVER THE GREAT LAKES LAST WEEKEND WHICH KEEP AFTERNOON
TEMPS THE TEENS...WILL FINALLY PUSH EAST TUESDAY WITH HEIGHTS
INCREASING IN DEVELOPING NEARLY ZONAL FLOW. 850MB TEMPS WARM
DRAMATICALLY FROM AROUND -24C MONDAY IN THE BASE OF THE DEEP WEEKEND
TROUGH...TO BETWEEN -12C AND -16C DURING THE REST OF THE WORK WEEK.
THIS MID LVL WARMING WILL HELP AFTERNOON TEMPERATURES RETURN TO MORE
SEASONAL READINGS IN THE 20S ACROSS NORTHERN MICHIGAN.
THIS PATTERN WILL CONTINUE TO GENERATE SOME CHANCES FOR SNOW ACROSS
NORTHERN MICHIGAN THROUGH THE PERIOD...WITH THE BEST CHANCES
REMAINING OVER THE WESTERN LAKES. MID LVL TEMPS WARMING TO ARND -14C
NEXT WEEK WILL GENERATE ENOUGH OVER LAKE INSTABILITY THROUGH
THURSDAY FOR CONTINUED LAKE EFFECTS. TUESDAY AND THURSDAY LOOKING
THE MOST LIKELY FOR LES OVR THE WRN LAKES WITH MODEL SOUNDINGS
SHOWING INVERSION HEIGHTS AROUND 4500 FT AND WESTERLY WINDS BETWEEN
THE SFC-850MB. ANY LAKE INFLUENCE FRIDAY WILL BECOME HINDERED BY
MORE WARMING IN MID LVLS...AS 850MB TEMPS WARM TO AROUND -6C IN
ADVANCE OF DEVELOPING UPPER LVL RIDGE OVER THE PLAINS.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1228 PM EST SAT JAN 16 2016
LAKE EFFECT SNOW SHOWERS THROUGH THE PERIOD. A PARTICULARLY HEAVY
BAND MAY IMPACT MAINLY PLN LATER TODAY INTO TONIGHT WITH MORE
HEAVY BANDS POSSIBLE AT PLN...TVC AND MBL SUNDAY. CIGS/VSBYS WILL
BE HIGHLY DEPENDENT ON THE INTENSITY/PLACEMENT OF INDIVIDUAL
BANDS. THE SAME CAN BE SAID ABOUT SNOWFALL RATES WITH AN INCH PLUS
PER HOUR POSSIBLE. SNOW/LIQUID RATIOS ARE EXPECTED TO AVERAGE
BETWEEN 20 AND 25:1. MVFR CONDITIONS EXPECTED OVERALL BUT WITH A
TREND TOWARD IFR AT TIMES...COULD EVEN BE LIFR IN THE HEAVIEST
BANDS.
&&
.MARINE...
ISSUED AT 253 AM EST SAT JAN 16 2016
WINDS AND WAVES WILL REMAIN AT SCA CRITERIA TODAY INTO EARLY EVENING
ON THE BACK SIDE OF DEPARTING LOW PRESSURE. NORTHERLY WINDS WILL
SHIFT TO THE W/NW AS A LAKE AGGREGATE TROUGH BEGINS TO SHARPEN AHEAD
OF A POTENT UPPER LOW DROPPING INTO THE NRN GREAT LAKES REGION. LAKE
EFFECT SNOW SHOWERS WILL STEADILY INCREASE IN AREAL COVERAGE AND
INTENSITY THRU TONIGHT AND INTO SUNDAY WITH ONGOING CAA AND SOME
SYNOPTIC SUPPORT AND MOISTURE FROM THE ABOVE MENTION SYSTEM.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 10 AM EST
MONDAY FOR MIZ008-016-017-019>022-025>027-031-032.
LH...SMALL CRAFT ADVISORY UNTIL 7 PM EST THIS EVENING FOR LHZ345>349.
LM...SMALL CRAFT ADVISORY UNTIL 7 PM EST THIS EVENING FOR LMZ323-341-
342-344>346.
LS...NONE.
&&
UPDATE...SULLIVAN
NEAR TERM...MLR
SHORT TERM...SWR
LONG TERM...SWR
AVIATION...SULLIVAN
MARINE...MLRHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 259 AM EST SAT JAN 16 2016 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 171200- STRAITS OF MACKINAC WITHIN 5NM OF MACKINAC BRIDGE INCLUDING MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING BOIS BLANC ISLAND- PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY NATIONAL MARINE SANCTUARY-STURGEON POINT TO ALABASTER MI-GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-POINT BETSIE TO SLEEPING BEAR POINT MI-MANISTEE TO POINT BETSIE MI-WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE- CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE- ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- 259 AM EST SAT JAN 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT. COLDER AIR PUSHING INTO THE REGION WILL BRING ACCUMULATING LAKE EFFECT SNOW TO THE REGION TODAY AND TONIGHT. HEAVIEST OF THE LAKE EFFECT SNOW IS EXPECTED TONIGHT...BRINGING SIGNIFICANT SNOW ACCUMULATIONS TO PARTS OF NORTHWEST LOWER AND EASTERN UPPER MICHIGAN. SEE ONGOING ADVISORIES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. LAKE EFFECT SNOW SHOWERS WILL CONTINUE INTO SUNDAY AND MONDAY...WITH ADDITIONAL SIGNIFICANT SNOW ACCUMULATIONS EXPECTED FOR THE TYPICAL SNOWBELT REGIONS. SEE ONGOING ADVISORIES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE. REPORTS MAY BE MADE ONE OF THREE WAYS: ONLINE: WEATHER.GOV/GAYLORD FACEBOOK: FACEBOOK.COM/NWSGAYLORD TWITTER: TWITTER.COM/NWSGAYLORD && FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.
The national radar mosaic for the moment the first event began.
6 lake-effect snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, January 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617309, 617310, 617311, 617312, 617313, 617314.